Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 240, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 1, 2011, 1:28 AM CDT for Emmons County, Logan County, McIntosh County, North Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2011, 1:28 AM CDT (06:28 UTC)
- Expired
- Aug 1, 2011, 2:15 AM CDT
- In force
- 47 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Emmons County, ND, Logan County, ND, McIntosh County, ND
The radar
The Bismarck radar (KBIS), 67 km from the middle of the area, began a volume at 06:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 2:13 AM CDT | TSTM WND GST 60 | 8 W Wishek, ND | OBJECTS BLOWN AROUND YARD WITH STRONG WIND GUSTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 10:26 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 6.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5391 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1026 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 5.9
- Supercell composite
- 30.6
The text
As transmitted, in the capitals the NWS used until 2016.
410
WUUS53 KBIS 010628
SVRBIS
NDC029-047-051-010715-
/O.NEW.KBIS.SV.W.0240.110801T0628Z-110801T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
128 AM CDT MON AUG 1 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
WESTERN LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA...
NORTHERN MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL 215 AM CDT
* AT 127 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING PONG BALL
SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5
MILES WEST OF HAZELTON TO 8 MILES NORTHEAST OF HAGUE...AND MOVING
EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
HAZELTON...BRADDOCK...DANZIG...KINTYRE...WISHEK...GREEN LAKE...
BURNSTAD...NAPOLEON AND LEHR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4651 10056 4654 10055 4663 9977 4607 9909
4606 9996
TIME...MOT...LOC 0628Z 259DEG 26KT 4649 10037 4614 9992
WIND...HAIL <50MPH 1.50IN
$$
KINNEY2 follow-up statements
292 WWUS53 KBIS 010649 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 149 AM CDT MON AUG 1 2011 NDC029-047-051-010715- /O.CON.KBIS.SV.W.0240.000000T0000Z-110801T0715Z/ EMMONS ND-LOGAN ND-MCINTOSH ND- 149 AM CDT MON AUG 1 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN MCINTOSH...WESTERN LOGAN AND NORTHEASTERN EMMONS COUNTIES UNTIL 215 AM CDT... AT 145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM HAZELTON TO 11 MILES SOUTHWEST OF WISHEK...MOVING EAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... BRADDOCK...DANZIG...KINTYRE...WISHEK...GREEN LAKE...BURNSTAD... NAPOLEON AND LEHR. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4606 9987 4656 10039 4663 9977 4607 9909 TIME...MOT...LOC 0649Z 259DEG 26KT 4652 10015 4617 9971 WIND...HAIL <50MPH 1.75IN $$ KINNEY
299 WWUS53 KBIS 010718 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 218 AM CDT MON AUG 1 2011 NDC029-047-051-010728- /O.EXP.KBIS.SV.W.0240.000000T0000Z-110801T0715Z/ EMMONS ND-LOGAN ND-MCINTOSH ND- 218 AM CDT MON AUG 1 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MCINTOSH...WESTERN LOGAN AND NORTHEASTERN EMMONS COUNTIES HAS BEEN REISSUED TO THE EAST... PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER INFORMATION. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 AM CDT. LAT...LON 4606 9987 4656 10039 4663 9977 4607 9909 TIME...MOT...LOC 0649Z 259DEG 26KT 4651 10015 4616 9971 $$ KINNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:04 AM CDT, 24 minutes earlier.
Area forecast discussion, Aug 1, 1:04 AM CDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 104 AM CDT MON AUG 1 2011 .UPDATE...MAIN UPDATE WAS TO REPLACE A PORTION OF TORNADO WATCH 706 ACROSS SOUTH CENTRAL NORTH DAKOTA WITH SEVERE THUNDERSTORM WATCH 707 UNTIL 6AM CDT. THE REMAINING COUNTIES OF TORNADO WATCH 706 HAVE BEEN CANCELLED...THUS ENDING TORNADO WATCH 706 ALTOGETHER. && .SHORT TERM...SEVERE WEATHER ONGOING. LOW LEVEL JET ACROSS CENTRAL NORTH DAKOTA WILL CONTINUE THE REST OF THE NIGHT. SEVERE WEATHER THREAT CURRENTLY OVER EAST CENTRAL NORTH DAKOTA. .AVIATION...MAINLY VFR CONDITIONS NEXT 24HR. FOR THE 06Z TAF ISSUANCE...KJMS WILL SEE THE MAIN IMPACT OF POSSIBLE 60 TO 80 MPH WINDS THROUGH 08Z ALONG WIT HEAVY RAIN AND MVFR CEILINGS. REST OF THE AERODROMES WILL SEE VFR CONDITIONS. ANOTHER ROUND OF THUNDERSTORMS WILL INITIATE MONDAY AFTERNOON AND EVENING ALONG AND AHEAD OF A COLD FRONT...SOME POSSIBLY SEVERE. MVFR TO IFR CEILINGS ARE POSSIBLE IN THE HEAVIER THUNDERSTORMS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE/AVIATION....KS
Hazardous weather outlook, Jul 31, 11:39 PM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 1139 PM CDT SUN JUL 31 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020445- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 1139 PM CDT SUN JUL 31 2011 /1039 PM MDT SUN JUL 31 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THERE REMAINS A CHANCE OF THUNDERSTORMS OVER CENTRAL NORTH DAKOTA TONIGHT. THUNDERSTORMS WILL LIKELY BE SEVERE WITH A THREAT OF LARGE HAIL AND STRONG DAMAGING WIND. ACROSS THE SOUTHWEST...THE MAIN THREAT FOR SEVERE THUNDERSTORMS HAS DIMINISHED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FOR MONDAY...A COLD FRONT WILL MOVE FROM WEST TO EAST. THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG AND AHEAD OF THE COLD FRONT. SOME THUNDERSTORMS AGAIN COULD BECOME SEVERE MONDAY AFTERNOON AND EVENING. PRIOR TO THE COLD FRONT MOVING THROUGH...HEAT INDICES MAY REACH 100 TO 105 DEGREES OVER PORTIONS OF CENTRAL AND SOUTH EASTERN NORTH DAKOTA. STAY TUNED FOR UPDATES. THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE BISMARCK NATIONAL WEATHER SERVICE AT 1-800-247-0212. NH
In the hours before
Local storm report, Jul 31, 11:31 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1131 PM CDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 PM TSTM WND DMG MANDAN 46.83N 100.89W
07/31/2011 MORTON ND PUBLIC
AVERAGE 2 TO 4 INCH DIAMETER TREE LIMBS DOWN...LARGEST 10
INCHES IN SIZE. GAZEBO CANOPY TORN OFF.
&&
JMETZLocal storm report, Jul 31, 11:35 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1135 PM CDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1133 PM FLASH FLOOD BISMARCK 46.81N 100.78W
07/31/2011 BURLEIGH ND AMATEUR RADIO
1 FOOT TO 1.5 FEET OF WATER ON AIRPORT ROAD.
&&
JMETZLocal storm report, Jul 31, 11:37 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1137 PM CDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1133 PM FLASH FLOOD BISMARCK 46.81N 100.78W
07/31/2011 BURLEIGH ND AMATEUR RADIO
BISMARCK EXPRESSWAY AT UNIVERSITY DRIVE IS FLOODED AND
IMPASSABLE.
&&
JMETZLocal storm report, Aug 1, 12:52 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1252 AM CDT MON AUG 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 PM TSTM WND GST 11 SW TUTTLE 47.03N 100.16W
07/31/2011 E80 MPH BURLEIGH ND MESONET
ARB OBSERVER 11 MILES SOUTHWEST OF TUTTLE ESTIMATED 80
MPH WINDS.
&&
RKLocal storm report, Aug 1, 1:12 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
112 AM CDT MON AUG 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM TSTM WND DMG 10 N BISMARCK 46.95N 100.78W
07/31/2011 BURLEIGH ND NWS EMPLOYEE
35 FOOT TALL TREE WITH 14 INCH DIAMETER BROKEN. EMPLOYEE
ESTIMATES 80 TO 85 MPH WIND.
1135 PM TSTM WND GST STERLING 46.81N 100.29W
07/31/2011 E80 MPH BURLEIGH ND TRAINED SPOTTER
EXTENSIVE LARGE TREE DAMAGE THROUGHOUT TOWN.
&&
SWICHESpecial weather statement, Aug 1, 1:20 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 120 AM CDT MON AUG 1 2011 NDZ046-047-050-010715- EMMONS-LOGAN-MCINTOSH- 120 AM CDT MON AUG 1 2011 ...SPECIAL WEATHER STATEMENT... AT 118 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WEST CENTRAL EMMONS COUNTY TO SOUTHEASTERN EMMONS COUNTY...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... TEMVIK... HAZELTON... KINTYRE... GREEN LAKE... WISHEK... LEHR... NAPOLEON... BURNSTAD... DANZIG... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. KINNEY
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:33 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Sioux | 57 min |
| Jul 31, 8:50 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger | 55 min |
| Jul 31, 9:25 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger, Morton | 65 min |
| Jul 31, 9:27 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger | 63 min |
| Jul 31, 10:00 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Grant, Morton, Oliver | 60 min |
| Jul 31, 10:13 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger, Morton | 47 min |
| Jul 31, 10:26 PM CDT | Severe Thunderstorm Warning | BIS | Mercer, Morton, Stark | 46 min |
| Jul 31, 10:35 PM CDT | Flash Flood Warning | BIS | Burleigh, Grant, Morton, Sioux | 5 hr |
| Jul 31, 10:49 PM CDT | Severe Thunderstorm Warning | BIS | Mercer, Morton, Oliver | 56 min |
| Jul 31, 11:00 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Kidder, Morton, Oliver, Sheridan | 60 min |
| Jul 31, 11:26 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McHenry, McLean, Mercer, Oliver, Sheridan and 1 more | 64 min |
| Jul 31, 11:36 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Kidder, Logan, McLean, Sheridan and 1 more | 54 min |
| Aug 1, 12:11 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Kidder, Stutsman, Wells | 64 min |
| Aug 1, 12:53 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Wells | 52 min |
| Aug 1, 1:02 AM CDT | Severe Thunderstorm Warning | BIS | Pierce | 28 min |
| Aug 1, 1:07 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman, Wells | 53 min |
| Aug 1, 2:11 AM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Logan, McIntosh | 64 min |
| Aug 1, 3:00 AM CDT | Heat Advisory | BIS | Burleigh, Dickey, Emmons, Foster, Grant, Kidder and 5 more | 16 hr |
| Aug 1, 4:14 AM CDT | Areal Flood Advisory | BIS | Foster, Kidder, Sheridan, Stutsman, Wells | 13 hr |
| Aug 1, 1:54 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman | 49 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.